Arkansas, 2021

Damaging Winds in Arkansas, May 3 to 4, 2021

May 3 to 4, 2021 · NWS SHV · 9 events in 5 counties and zones

Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern Plains. This trough enhanced large scale forcing along the dryline across Central Oklahoma and North Texas, with scattered strong to severe thunderstorms developing over these areas, which shifted east northeast into the unstable air across portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late evening and early morning hours of the 14th. Numerous reports of damaging winds were received across these areas before the storms diminished during the early morning hours of the 4th.

These storms left behind a cold pool surface boundary across portions of East Texas, extreme Northwest Louisiana, and South-central Arkansas, which focused additional severe thunderstorm development from the late morning through the afternoon hours of the 4th, as large scale forcing again increased with the approaching upper trough atop the moderately unstable air mass along this mesoscale boundary. Additional reports of damaging winds were received across South-central Arkansas, North Louisiana, and Deep East Texas from these storms, before they spread southeast into Eastern and Southern Louisiana and Mississippi by mid and late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 3, 8:27 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 3, 8:27 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021

.UPDATE...

Slightly adjusted overnight lows, and adjusted the diurnal trend
to account for the latest observations and high-res guidance.

/44/

&&

.PREV DISCUSSION... /issued 701 PM CDT Mon May 3 2021/

AVIATION...

While the entire region is under VFR conditions, things will begin
to quickly deteriorate with coming weather. Expect MVFR ceilings
to begin creeping east, with VFR ceilings area-wide by 04/06z.
Behind that, shower and thunderstorm activity will begin expanding
as well. VCTS will begin at KTYR by 04/03z, and reach KMLU by
04/09z. Ceilings may drop into IFR category as the thickest clouds
move overhead. Visibility will also likely drop with the heaviest
rain activity. Expect gradual clearing behind these thunderstorms,
with VFR conditions likely into the next TAF package.

/44/

PREV DISCUSSION... /issued 207 PM CDT Mon May 3 2021/

SHORT TERM.../Tonight through Tuesday Night/

Convection to develop along a dryline across central Texas this
evening and progress east into northeast Texas and southeast
Oklahoma by midnight. Falling heights due to an approaching
upper-trough aloft will generate steep mid-level lapse rates
conducive for strong supercells. Additionally, instability
generated from an environment rich in low-level moisture could
support long-track supercells. All severe hazards will be possible
including large hail, damaging winds, and isolated tornadoes.
Additionally, locally heavy rainfall can be expected. The severe
weather threat is forecast to diminish toward daybreak.

Overnight convection to modify the atmosphere significantly,
especially north of interstate 20 allowing for any lingering
convection to remain mostly sub-severe from daybreak through mid-
morning. However, frontal boundary across the region to serve as
the trigger for convection late in the morning into the afternoon
hours. Some storms could produce hail, damaging winds, and
isolated tornadoes mainly across north-central and northeast
Louisiana. Location of initial convection will be based on the
placement of the frontal boundary as it moves east across north
Louisiana with severe threat ending during the early evening
hours as convection further strengthens and translates east
across the Mississippi River.

Otherwise, conditions to improve with skies clearing Tuesday night
with overnight lows in the lower to middle 50s.

05

LONG TERM.../Wednesday through Monday/

Quieter weather for Wed through the end of the work week. A weak
disturbance will move into the Plains Wed Night into Thu bringing
with it a reinforcing shot of cooler, drier weather on Thu into Thu
Night but there will not be enough moisture for any precipitation to
speak of. Instead, much cooler and below normal temperatures will be
felt, especially at night from Wed and Thu Nights.

Looking upstream for the weekend, upper ridging across the
Intermountain West and across the Great Plains will quickly flatten
out for Sat into Sunday as near zonal flow becomes southwesterly
aloft by Monday into response to our next storm system digging its
way across the Pacific Northwest. Kept slight chance pops in the
forecast for Sat/Sat Night, only upping pops to low end chance
variety for Sunday through Monday as some temporal issues are
plaguing the models concerning features to warrant anything higher
than chance pops this far out in the forecast. What is certain is a
quick warming trend this weekend into early next week with higher
dewpoints and higher humidities, what is more typical for the second
week of May.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  82  55  78 /  40  60   0   0
MLU  73  83  56  76 /  30  80  20   0
DEQ  68  75  49  74 /  70  20   0   0
TXK  72  78  52  75 /  50  30   0   0
ELD  71  82  52  75 /  40  60  10   0
TYR  70  77  53  76 /  40  20   0   0
GGG  72  78  52  76 /  40  30   0   0
LFK  74  81  55  79 /  30  60  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/13/44
Hazardous weather outlook, May 3, 11:06 AM CST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1206 PM CDT Mon May 3 2021

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-
1206 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15-20 mph with gusts of 25-30 mph will
be felt through early this evening. Therefore, a Lake Wind
Advisory is in effect. A potential volatile atmosphere will exist
later this evening across North Texas and Eastern Oklahoma where
severe thunderstorms are expected to erupt. These storms will
move into Northeast Texas and Southeast Oklahoma this evening with
the potential for very large hail, damaging thunderstorm wind
gusts and isolated tornadoes. Locally heavy rainfall will also
accompany these storms. The threat should diminish near the
predawn hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will be ending Tuesday morning behind a
strong cold front. Pleasant weather is expected through the end of
the work week, with thunderstorm chances returning for this
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
041200-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1206 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong southerly winds of 15-20 mph with gusts of 25-30 mph will
be felt through early this evening. Therefore, a Lake Wind
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Strong to severe thunderstorms will be possible along and ahead
of a cold front Tuesday morning through the late afternoon hours.
Primary threats will be damaging winds, large hail, and locally
heavy rainfall. An isolated tornado cannot be ruled out. Pleasant
weather is expected through the end of the work week, with
thunderstorm chances returning for this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for Tuesday. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, May 3, 8:27 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021

OKZ077-040315-
McCurtain OK-
927 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1015 PM
CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rattan to 10 miles east of Cloudy to 7
miles east of Raymond Gary State Park. Movement was northeast at 60
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Plunketville,
Smithville, Hochatown, Watson, Battiest, Pickens, Mount Herman,
Sherwood, Glover, Slim, Bethel, Oak Hill, Ringold, Golden and Rufe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Oklahoma.

LAT...LON 3451 9446 3409 9448 3394 9515 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 0226Z 239DEG 53KT 3425 9541 3425 9511 3398 9513

15
Local storm report, May 3, 10:44 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     MOUNT VERNON            33.17N 95.22W
05/03/2021                   FRANKLIN           TX   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

AS
Local storm report, May 3, 10:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     1 N MOUNT PLEASANT      33.18N 94.97W
05/03/2021                   TITUS              TX   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

AS
Special weather statement, May 3, 10:59 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1159 PM CDT Mon May 3 2021

ARZ050-059-OKZ077-TXZ096-040600-
Sevier AR-Little River AR-McCurtain OK-Red River TX-
1159 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER...SOUTHEASTERN MCCURTAIN AND NORTHEASTERN RED RIVER COUNTIES
UNTIL 100 AM CDT...

At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Clarksville to 10 miles
south of Idabel to 8 miles north of De Kalb. Movement was northeast
at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Winthrop, Gillham,
Arkinda, Haworth, Eagletown, Silver Ridge, Moon, Cerrogordo,
Goodlake, Geneva, Central, Goodwater, Shinewell, America and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3419 9412 3397 9407 3366 9456 3368 9459
      3366 9459 3368 9462 3366 9465 3367 9467
      3368 9464 3370 9464 3368 9469 3370 9474
      3365 9475 3364 9507 3419 9472
TIME...MOT...LOC 0458Z 227DEG 41KT 3373 9499 3375 9479 3363 9465

15
Local storm report, May 3, 11:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     DE KALB                 33.51N 94.62W
05/04/2021  E60 MPH          BOWIE              TX   FIRE DEPT/RESCUE

&&

AS

The radar

The Western Arkansas radar (KSRX), 151 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 3, 11:35 PM CST
Where
Sevier County, 0.6 mi NW of Horatio
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.937, -94.356

Trees and power lines were blown down in Horatio.

Thunderstorm Wind, Little River

When
May 3, 11:38 PM CST
Where
Little River County, 0.77 mi N of Ashdown
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.681, -94.128

Numerous trees and power lines were downed across much of Little River County. A tree fell on a home on North Stewart Street in Ashdown. Numerous power poles and lines were snapped on LR 35, trapping a vehicle.

Thunderstorm Wind, Sevier

When
May 3, 11:38 PM CST
Where
Sevier County, 0.11 mi SE of Rock Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.979, -94.169

Multiple trees were downed on Highway 71 near Lockesburg.

Thunderstorm Wind, Sevier

When
May 3, 11:40 PM CST
Where
Sevier County, 0.78 mi NNE of Falls Chapel
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.860, -94.164

Multiple trees were downed across Highway 71 in the Falls Chapel community.

Thunderstorm Wind, Sevier

When
May 3, 11:41 PM CST
Where
Sevier County, 1.54 mi SSW of Avon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.059, -94.328

Several trees were downed across Central Sevier County.

Thunderstorm Wind, Howard

When
May 3, 11:57 PM CST
Where
Howard County, 0.99 mi SW of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.919, -93.862

The roof of the Sewage Treatment Plant in South Nashville was peeled off by strong winds. The Nashville Fire Department removed trees that blocked many county roads and main highways in the Nashville area. A power pole was knocked down and had to be replaced by electric crews.

Thunderstorm Wind, Howard

When
May 3, 11:59 PM CST
Where
Howard County, 1.29 mi SSW of Rosedale
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.962, -94.026

Several trees were downed in the Nashville area, including Highway 371 near Longview Road, Highway 278 near Jamison Road, and Highway 355 at Mine Creek. A tree also fell on a home in Nashville.

Thunderstorm Wind, Hempstead

When
May 4, 12:05 AM CST
Where
Hempstead County, 0.35 mi NW of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.774, -93.684

Numerous large limbs were downed in the historic Washington State Park. A large pine tree was also blown down in the Pioneer Cemetery.

Thunderstorm Wind, Union

When
May 4, 10:57 AM CST
Where
Union County, 1.43 mi SSW of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.180, -92.676

Shingles were blown off of a building just south of El Dorado. Report from mPING.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947230, 947232, 947235, 947236, 947237, 947241, 947245, 947252, 947254.